Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 296, NWS Nashville, TN

September 6, 2009Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 6, 2009, 1:58 PM CDT for Stewart County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2009, 1:58 PM CDT (18:58 UTC)
Expired
Sep 6, 2009, 2:45 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:30 PM CDTTSTM WND GST 05 W Dover, TNTREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 061858
SVROHX
TNC161-061945-
/O.NEW.KOHX.SV.W.0296.090906T1858Z-090906T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  SOUTHEASTERN CALLOWAY COUNTY...OR 12 MILES SOUTHEAST OF MURRAY...
  AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE...
  LAND BETWEEN THE LAKES AREA BY 200 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3663 8785 3635 8793 3635 8798 3643 8805
      3665 8807
TIME...MOT...LOC 1856Z 277DEG 11KT 3652 8812

$$

BOYD
1 follow-up statement
000 
WWUS54 KOHX 061915
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT SUN SEP 6 2009

TNC161-061945-
/O.CON.KOHX.SV.W.0296.000000T0000Z-090906T1945Z/
STEWART TN-
215 PM CDT SUN SEP 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR WESTERN STEWART COUNTY...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER WEST CENTRAL STEWART COUNTY...OR 8 MILES WEST OF
DOVER...MOVING EAST AT 15 MPH. THE STORM HAS SOME WEAK ROTATION
WITHIN...AND IS BEING MONITORED CLOSELY AT THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3663 8785 3635 8793 3635 8798 3643 8805
      3665 8807
TIME...MOT...LOC 1913Z 277DEG 11KT 3651 8798

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:37 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 6, 12:37 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT SUN SEP 6 2009

.UPDATE...FOR 18Z AVIATION DISCUSSION.

&&

.AVIATION...18Z AVIATION DISCUSSION.
INSTABILITY AXIS LAYING ACROSS NORTHERN MIDDLE TN WILL INCREASE
TSTM CHANCES FOR BNA TERMINAL THIS AFTERNOON. BELIEVE MOST TSTM
ACTIVITY WILL BE ALONG KY/TN BORDER DURING THE AFTERNOON BUT CANT
RULE OUT A STORM OR TWO IN VICINITY OF BNA TERMINAL. STORMS WILL BE
SLOW MOVING AND LOCALLY HEAVY RAINERS WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

IN THE SHORT TERM EXPECT CSV TERMINAL TO REMAIN RAIN FREE BUT
SHOWER/TSTM CHANCES WILL BEGIN TO INCREASE AFTER 20Z.

BOYD

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT SUN SEP 6 2009/

UPDATE...FOR 12Z AVIATION DISCUSSION.

AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES CONCERNING CEILINGS...VSBYS...AND LOCATION
TIMING/DEVELOPMENT...ESPECIALLY BNA...OF SHWRS/TSTMS THRU 07/12Z.
DESPITE 50% ZONE COVERAGE FOR AREAS INCLUDING BNA/CSV...DO NOT
FEEL CONFIDENT IN CAT OR TEMPO WORDING SHWRS/TSTMS...EXPECT TEMPO
CSV 06/21Z TO 07/01Z WHERE POSSIBLE UPPER LEVEL DISTURBANCE PASSAGE
..ALONG WITH OROGRAPHIC LIFTING...COULD INITIATE TSTMS.
BELIEVE VCSH/VCTS BEST BOTH BNA/CSV PER LOCATION TIMING/DEVELOPMENT
CONCERNS. THUS...VFR BNA THRU 07/09Z...THEN MVFR VSBY. VFR CSV...EXCEPT
TEMPO MVFR VSBY..THRU 07/02Z...THEN MVFR VSBYS...07/09Z CEILINGS.

PREV DISCUSSION... /ISSUED 336 AM CDT SUN SEP 6 2009/

DISCUSSION...
CURRENT RADAR AND SATELLITE TRENDS INDICATE AN AREA OF LIGHT
SHOWERS MOVING NORTHWARD INTO THE EASTERN PORTIONS OF THE
CWA...AS A SLOW MOVING TROUGH AXIS NOSES TOWARD THE OHIO RIVER
VALLEY. THESE LIGHT SHOWERS ARE ASSOCIATED WITH AN AREA OF WEAK
ISENTROPIC LIFT NOTED ON THE 305K TO 315K SURFACES. 00Z SOUNDING
FROM BNA SHOWS A SLIGHT INCREASE IN MOISTURE TO THE AREA
ESPECIALLY IN THE LOW LEVELS...WHICH SHOULD HELP WITH THE CU
DEVELOPMENT THIS AFTERNOON. LIMITING FACTOR FOR SHOWER AND
THUNDERSTORM POTENTIAL OVER THE NEXT FEW PERIODS MAY BE LACK OF
FORCING OVER MIDDLE TENNESSEE AS MODELS SHOW THE FAVORED AREAS LIE
TO THE NORTH. CURRENT RADAR IMAGERY SUPPORTS THIS AS BETTER
COVERAGE WAS BEING OBSERVED ACROSS THE OHIO RIVER VALLEY.

OVERALL HAVE TRIMMED BACK POPS SLIGHTLY OVER THE NEXT FEW PERIODS
DUE TO THE EXPECTED LACK OF UPWARD MOTION...BUT KEPT THE BEST
POTENTIAL FOR SHOWERS/THUNDERSTORMS OVER THE PLATEAU...ESPECIALLY
AFTER MONDAY WHEN TROUGH AXIS BEGINS TO LIFT OUT OF THE AREA.
GFS/NAM GUIDANCE SHOW A FAVORED PROXIMITY OVER THE EASTERN CWA AS
A WEAK SPEED MAX MOVES OUT OF THE TROUGH BY 12Z MONDAY. COVERAGE
MAY EVEN BE ABSENT OVER THE WESTERN CWA BY LATE MONDAY GIVEN THE
MOISTURE FIELDS AND VEERING WINDS. CLEARING TRENDS ACROSS THE WEST
HALF MAY ALLOW FOR SIGHTLY HIGHER AFTERNOON TEMPS...MID-UPPER
80S...ESPECIALLY BY TUESDAY AND WEDNESDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 6, 12:14 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 PM CDT SUN SEP 6 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-070115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1214 PM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE .

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL AFFECT MIDDLE TENNESSEE THROUGH THE
AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ALL THE STORMS...AND A FEW STORMS COULD PRODUCE STRONG
WINDS...HAIL...AND LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND SCATTERED NATURE OF POSSIBLE SEVERE
WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 6, 11:39 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT SUN SEP 6 2009

TNZ007-008-026-027-061745-
ROBERTSON-SUMNER-CHEATHAM-DAVIDSON-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE
1139 AM CDT SUN SEP 6 2009

...STRONG STORM IN ROBERTSON COUNTY...

AT 1135 AM A STRONG STORM WAS INDICATED BY DOPPLER WEATHER RADAR
FROM SPRINGFIELD TO CROSSPLAINS IN ROBERTSON COUNTY. THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 35 MPH.
RAINFALL RATE OF 1 INCH PER HOUR

BOYD
Local storm report, Sep 6, 12:04 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 PM CDT SUN SEP 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     5 NE SPRINGFIELD        36.55N 86.82W
09/06/2009                   ROBERTSON          TN   LAW ENFORCEMENT

            LARGE TREE LIMBS BLOWN DOWN BLOCKING ROADWAY.

&&

TJ
Special weather statement, Sep 6, 12:08 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CDT SUN SEP 6 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-061815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1208 PM CDT SUN SEP 6 2009

...SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE ACROSS NORTHERN
MIDDLE TENNESSEE...A FEW COULD BECOME SEVERE DURING THE AFTERNOON...

SHOWERS AND A FEW THUNDERSTORMS DEVELOPED QUICKLY ACROSS NORTHERN
MIDDLE TENNESSEE WITH THE STRONGER STORMS CURRENTLY IN ROBERTSON
COUNTY...WHERE LARGE TREE LIMBS WERE REPORTED DOWN IN SPRINGFIELD.

THE SHOWERS AND STORMS ARE MOVING SLOWLY TOWARD THE NORTHEAST AT
ABOUT 5 MPH.

BOYD
Special weather statement, Sep 6, 1:01 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT SUN SEP 6 2009

TNZ005-061915-
STEWART-
INCLUDING THE CITY OF...DOVER
101 PM CDT SUN SEP 6 2009

...STORMS MOVING TOWARD THE THE LAND BETWEEN THE LAKES AREA...

STRONG THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL ARE
MOVING TOWARD THE LAND BETWEEN THE LAKES AREA. AT 1 PM CDT...THE
STORMS WERE ABOUT 10 MILES WEST OF THE WESTERN EDGE OF STEWART
COUNTY MOVING EAST AT ABOUT 5 TO 10 MPH. BOATERS...FISHERMAN AND
CAMPERS SHOULD KEEP AN EYE TO THE SKY AND SEEK SHELTER WHEN THE
THUNDERSTORMS APPROACH. RAINFALL RATES HAVE BEEN IN EXCESS OF
2 INCHES PER HOUR IN A FEW OF THE STORMS. IN ADDITION TO GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE STORMS.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:41 AM CDTSevere Thunderstorm WarningOHXRobertson34 min
Sep 6, 2:28 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart62 min
Sep 6, 3:04 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart56 min
Sep 6, 3:37 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery53 min
Sep 6, 5:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson36 min
Sep 6, 5:33 PM CDTTornado WarningOHXCheatham, Davidson, Robertson27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.